Alert archive / West Virginia / Wind Advisories in 2024
Wind Advisory 8, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Mar 28, 2024, 2:31 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 29, 2024, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2024, 2:31 PM EDT (18:31 UTC)
- In effect from
- Mar 29, 2024, 4:00 AM EDT
- Expired
- Mar 29, 2024, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS71 KRLX 281831 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 231 PM EDT Thu Mar 28 2024 WVZ523-526-290545- /O.NEW.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 231 PM EDT Thu Mar 28 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 4 AM to 8 PM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ARJ
4 follow-up statements
344 WWUS71 KRLX 290513 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 113 AM EDT Fri Mar 29 2024 WVZ524-291400- /O.EXA.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/ Southeast Pocahontas- Including the cities of Marlinton 113 AM EDT Fri Mar 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Southeast Pocahontas County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WVZ523-526-291400- /O.CON.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 113 AM EDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MEK
183 WWUS71 KRLX 291334 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 934 AM EDT Fri Mar 29 2024 WVZ523-524-526-292200- /O.CON.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Harman, Marlinton, and Snowshoe 934 AM EDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas, Southeast Pocahontas, and Southeast Randolph Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ARJ
241 WWUS71 KRLX 292157 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 557 PM EDT Fri Mar 29 2024 WVZ523-524-526-300000- /O.CON.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Harman, Snowshoe, and Marlinton 557 PM EDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas, Southeast Pocahontas, and Southeast Randolph Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ FMK
962 WWUS71 KRLX 292356 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 756 PM EDT Fri Mar 29 2024 WVZ523-524-526-300100- /O.EXP.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Harman, Snowshoe, and Marlinton 756 PM EDT Fri Mar 29 2024 ...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... Some gusty winds may continue the rest of this evening, but the potential for damaging wind gusts has diminished across the Advisory area. $$ FMK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:19 PM EDT, 12 minutes earlier.
Area forecast discussion, Mar 28, 2:19 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 219 PM EDT Thu Mar 28 2024 .SYNOPSIS... High pressure prevails today. Mid level disturbance brings rain across the north, switching to upslope snow across the northeast mountains tonight into Friday morning. Dry but windy Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1120 AM Thursday... Few low level diurnal cu clouds developed late this morning. Expect afternoon clouds to dissipate around sunset. Previous forecast remains on track. As of 705 AM Thursday... The forecast is on track. As of 245 AM Thursday... A dry day is on tap today with high pressure nearby to the southwest. There is enough low level moisture in place, though, for stratocumulus in cold advection upslope flow ahead of the high, mainly in and near the mountains. Dry advection and cessation of cold advection should allow these clouds to break up later this morning, mainly after sunrise. In the meantime, high clouds associated with a southern stream low pressure system along the east coast will move east, out of the area this afternoon, as the low moves offshore. As the mid-upper level short wave trough associated with the coastal low moves south of the area today, and then offshore tonight, a northern stream mid-upper level short wave trough crosses the forecast area late this afternoon into tonight. This will be followed by warm advection in what becomes fast, deep layer west to northwest flow once the short wave passes tonight. The warm advection will re-introduce stratocu across northern portions of the area overnight tonight, and even rain and snow showers in the northern and central mountains with cloud top temperatures around -12C up around h7. There could even be rain showers or sprinkles out across the northern lowlands before dawn Friday. The surface pressure gradient will increase across southern portions of the area tonight, but the height gradient aloft will tighten up throughout the area. This could lead to wind gusts approaching 40 mph across the highest ridges toward dawn Friday. Central guidance temperatures appeared to be on or close, with highs a little below normal today, and lows near normal tonight. With the return of dry weather, RH values drop into the 20s this afternoon, amid a bit of a breeze and drying fuels, which lowered toward 10 percent Wednesday, before rising well into the teens overnight. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 217 PM Thursday... Key Point: * Swath of moderate rain along a stalling frontal boundary may yield isolated high water issues by Sunday At the outset of the short term period surface high pressure will reside over the Deep South/Eastern Gulf of Mexico with a relatively weak area of low pressure emerging from the Northern Rockies. A warm front associated with the latter feature will slowly drift north overnight Friday, exiting the forecast area to the north during the day on Saturday. Some light precipitation will be possible along and ahead of this feature late Friday night into Saturday. Forecast profiles are a little on the iffy side for weak elevated convection in the warm sector during the day Saturday with some question as to reaching saturation at the base of the elevated mixed layer and allowing for conditional instability release. Given the spread in solutions will defer to central guidance chance/likely PoPs, although these could decrease some over the next couple days as solutions converge. The weak surface low then washes out Saturday night leaving the remnants of its cold frontal boundary as a stationary front draped west to east across the region with some additional chances for light rain, but more importantly setting up a baroclinic battle zone to be worked across by a pair of systems Monday and Tuesday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 217 PM Thursday... Key Points: * Stalled frontal boundary brings increasing high water concerns Monday into Tuesday * Strong to severe thunderstorms possible Tuesday afternoon * Light mountain snow possible Wednesday night into Thursday As mentioned in the short term discussion, a stalled frontal boundary will bisect the region from west to east at the outset of the long term period. Troughing diving down the Pacific Coast, making a left turn at Albuquerque with lee cyclogenesis in the lee of the Southern/Central Rockies. Deep southwesterly flow in advance of this feature will open the taps of Gulf Moisture with a stream of 1.25 to 1.5 inch precipitable water values stretching from South Texas to the Middle Ohio Valley by Monday morning. Broad ascent aloft from both the right rear and left front quadrants of the northern/southern stream will work over this plume of enhanced moisture much of the day Monday yielding between one half and one inch of rain across much of the area. This initial rainfall could cause some of the more sensitive waterways to rise above bankfull, but more importantly will precondition soils to be more sensitive to subsequent precipitation Tuesday. Model solutions still display a decent spread regarding eventual evolution of the aforementioned lee cyclogenesis Tuesday into Tuesday night but clustering solutions would suggest a warm front lifting toward during the day coupled with a shared energy area between the northern and southern stream providing forcing for ascent along the front and in the open warm sector during the day. Mid-level lapse rates in the warm sector aren't currently progged to be overly impressive, generally 6.5C/km or so, but the aforementioned abundance of moisture should still yield a decent amount of conditional instability in the presence of a reasonably strong kinematics. Contingent on timing, this could yield some chance for all severe modes Tuesday afternoon. As previously alluded to, antecedent wet conditions could also yield some high water issues with any swaths of heavier rainfall (likely along the warm front). Cold frontal passage is then expected Tuesday night ushering higher column moisture values out to the east through Wednesday morning. Additional chances for precipitation arrive Wednesday afternoon as northern stream energy crosses the Upper Great Lakes. Across the lower elevations could see rain transitioning to some light non- accumulating snow Wednesday night. In the mountains, some light snow accumulations would be possible Wednesday night, mainly on grassy surfaces given antecedent warm ground conditions. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 203 PM Thursday... Widespread VFR conditions to prevail for most sites through the period. The exception will be CKB, EKN, and BKW where light rain/snow showers will be possible during the overnight hours. However, expect brief periods of MVFR over these sites with possible IFR under snow showers. Conditions will return to VFR Friday morning. Northwest surface flow will become gusty tonight especially across the higher elevations. This will again preclude any nocturnal fog development. Light to gentle winds aloft this afternoon and evening become moderate to strong tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of rain/snow reaching the northeast terminals may vary from forecast. Winds will vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... No widespread IFR conditions expected at this time. && .FIRE WEATHER... As of 245 AM Thursday... Building high pressure will bring a mainly dry finish to the work week amid near seasonable temperatures. Relative humidity values lower into the 25-30 percent range across the lowlands and 25 to 45 percent range across the mountains this afternoon, but under a generally light breeze as fuels continue to dry. Fuel moisture lowered toward 10 percent Wednesday, before rising well into the teens overnight. The NFDRS fuel moisture forecast for today is up around 10 percent for the lowlands and in the teens in the mountains. Friday afternoon will be on the breezy side amid relative humidity values in the 30-40% range. The chance for showers returns this weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP NEAR TERM...TRM/ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ FIRE WEATHER...
Hazardous weather outlook, Mar 28, 3:55 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 355 AM EDT Thu Mar 28 2024 WVZ523-526-290800- Northwest Pocahontas-Southeast Randolph- 355 AM EDT Thu Mar 28 2024 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong wind gusts above 40 mph are expected Friday into Saturday. Issuance of a Wind Advisory could be possible in the future. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-290800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 355 AM EDT Thu Mar 28 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 9:39 AM EDT, 4 hours 52 minutes before
Special Weather Statement National Weather Service Charleston WV 939 AM EDT Thu Mar 28 2024 WVZ005>011-013>020-024>034-039-040-515>526-290100- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 939 AM EDT Thu Mar 28 2024 ...INCREASED FIRE DANGER THIS AFTERNOON AND EVENING... A combination of dry vegetation, relative humidity lowering into the upper 20s, and winds gusting between 10 to 20 mph will result in increased danger of fire start and spread this afternoon and evening. Please exercise caution if handling open flames or equipment that creates sparks. Dispose of cigarette buttes, matches, and other flammable materials in appropriate containers. Keep vehicles off of dry grass and obey local burn bans. Most dry grasses, dead leaves, and other tree litter could easily ignite and spread fire quickly. West Virginia law prohibits burning in the spring from 7 AM to 5 PM...March 1st through May 31st. Overnight burning is highly discouraged at this time due to the risk of holdover embers heading into today. VAZ003-004-290100- Dickenson-Buchanan- Including the cities of Clintwood, Grundy, and Vansant 939 AM EDT Thu Mar 28 2024 ...INCREASED FIRE DANGER THIS AFTERNOON AND EVENING... A combination of dry vegetation, relative humidity lowering into the mid 20s, and winds gusting between 15 to 20 mph will increase the danger of fire start and spread this afternoon and evening. Please exercise caution if handling open flames or equipment that creates sparks. Dispose of cigarette buttes, matches, and other flammable materials in appropriate containers. Keep vehicles off of dry grass and obey local burn bans. Most dry grasses, dead leaves, and other tree litter could easily ignite and spread fire quickly. Virginia law prohibits burning in the spring from midnight to 4 PM...February 15th through April 30th. Evening burning is highly discouraged at this time due to the risk of holdover embers heading into today.
Nearby
Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.